Texas, 2020

Drought in Texas, March 17 to 31, 2020

March 17 to 31, 2020 · NWS BRO · 5 events in 5 counties and zones

The continuation of unseasonably warm to hot temperatures, limited rainfall, and periodic low afternoon humidity especially west of Interstate Highway 69C (from central Hidalgo through eastern Brooks County) allowed drought to worsen, with much of Zapata County reaching the highest value (D4, Exceptional) by March 17th. Impacts continued on crop planting (delayed) and cattle hydration (water…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The continuation of unseasonably warm to hot temperatures, limited rainfall, and periodic low afternoon humidity especially west of Interstate Highway 69C (from central Hidalgo through eastern Brooks County) allowed drought to worsen, with much of Zapata County reaching the highest value (D4, Exceptional) by March 17th. Impacts continued on crop planting (delayed) and cattle hydration (water hauling) as triple-digit heat occurred before the end of the month. Falcon International Reservoir also noted early-season drops in water capacity due to the unusually high evaporation rates at the start of meteorological spring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 16, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 16, 11:40 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1240 AM CDT Tue Mar 17 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR to MVFR conditions are expected overnight, with
most showers or any thunderstorms staying well south of the RGV.
Early cloud cover should deteriorate quickly late this morning
with VFR ceilings expected into this evening. SE winds increase
this afternoon, with gusts around 20 kts. MVFR ceilings are
possible again by the end of the TAF period.

&&

.PREV DISCUSSION... /issued 654 PM CDT Mon Mar 16 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Surface observations and satellite imagery continue to
show a mix of mid and high level clouds across Deep South Texas
and the Rio Grande Valley, with VFR conditions prevailing early
this evening. Overnight, ceilings will lower to MVFR at all 3 TAF
sites with IFR ceilings expected briefly at primarily KBRO, and
then ceilings will raise back to VFR tomorrow afternoon. Convection
is expected to stay to the west of all TAF sites tonight, so have
left out the mention of any rain/thunder for this forecast
package. Southeast winds will decrease tonight, but are expected
to become breezy again tomorrow afternoon.

PREV DISCUSSION... /issued 257 PM CDT Mon Mar 16 2020/

SHORT TERM (Now through Tuesday Night): KBRO doppler radar has
really quieted down from since earlier this morning. Only a few
isolated, very light showers remain across the area as of 2 PM
CDT. Don't really expect much more development this afternoon or
this evening, but cannot completely rule out a stray shower or
two.

Another round of showers and isolated thunderstorms will be
possible after midnight tonight for far western portions of the
CWA, as another mid-level shortwave trough is forecast to rotate
northeastward over southwest Texas. Convection has struggled to
remain organized as it crosses the Rio Grande over the past few
nights/early mornings, so only mentioning 20% PoPs between 06-12z
Tuesday. Otherwise, with upper-level ridging in place, Tuesday
looks very warm and mainly dry. Although most locations across the
CWA will remain dry, there could be some coastal streamer
showers, and perhaps a rumble or two of thunder, that develop
Tuesday afternoon; confidence is not very high with this scenario,
so only left PoPs at 20% for areas along and east of I-69E. A
QLCS will develop across western Texas early Tuesday evening and
move eastward into central/southwestern Texas through the night. A
few forecast models have the QLCS backbuilding into northeast
Mexico and moving across the Rio Grande over Zapata/Starr Counties
around sunrise Wednesday. Threw in 20% PoPs due to model
uncertainty. Model trends for this activity will continue to be
monitored over the next 24 hours.

Expect abnormally warm temperatures to continue through the
short- term period, with lows in the upper 60s/lower 70s. Highs on
Tuesday will climb into the mid-upper 80s east and low-mid 90s
west as slightly drier air moves into the area.

LONG TERM (Wednesday through Monday): Similar short wave energy
will move through the southwest mid level flow Tuesday night into
Wednesday morning and maybe even Wednesday night into Thursday
morning, but energy looks a little weaker and farther north and
certainty is not high enough to include much in the way of rain
chances for deep South Texas and the RGV for those two days.

A storm system will develop over the Central High Plains
Wednesday through Thursday, enhancing southeast winds, especially
over eastern sections, to at least breezy for both days. Rain
chances will increase as early as late Thursday and will continue
through Sunday night with the approach of and interaction with a
cold front.

Temperatures through Friday will be well above normal. Increased
rain chances and cloud cover will help hold temperatures down
Saturday and Sunday as much as the initial air mass from upstream,
reinforced Saturday by air traveling from far away Canada. Below
average temperatures Saturday and Sunday should rebound to near
normal by Sunday. Friday night through Saturday should be the best
chance for light to moderate showers and a few hundredths to even
a few tenths of an inch of rain for some areas. Guidance suggests
that isolated thunderstorm chances will be best Friday night into
Saturday as well. Chances will taper off Sunday morning as the
front pushes back north and the mid level flow temporarily
flattens a bit to a more west southwest flow.

MARINE:
Now through Tuesday Night...No major changes were made from the
previous marine forecast. Surface high pressure remains in control
across the eastern Gulf of Mexico, with low pressure across
northern Mexico and developing low pressure across the Plains by
Tuesday. This keeps a light to moderate southeasterly flow across
the lower Texas coastal waters through Tuesday, allowing seas to
stay generally 2 to 4 feet, and mainly driven by ESE to SE swell.
Isolated streamer showers will be possible again Tuesday
morning/afternoon. Sea surface temperatures have risen over the
past couple of days, so expect patchy sea fog to become less of an
issue each morning into this week.

Wednesday through Saturday night...Generally moderate southeast
winds and seas will prevail, as high pressure remains and will
remain in control over the Gulf of Mexico. Slightly stronger winds
and building seas will occur at times. Stronger winds will occur
on the Laguna Madre on Tuesday and Wednesday, likely requiring
small craft should exercise caution headlines. On the Gulf, winds
will increase on Wednesday, pushing nearshore conditions into
small craft should exercise caution territory, from which they
will bounce in and out through Saturday due to moderate to high
seas. A similar situation is expected offshore starting Wednesday,
but seas may build into low end small craft advisory territory
through the weekend due to the addition of a swell component to
wave heights. Finally, a cold front arriving on Friday will back
generally moderate winds to east and northeast through the end of
the forecast Saturday night.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

56-Hallman...Aviation
Hazardous weather outlook, Mar 16, 2:32 PM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
332 PM CDT Mon Mar 16 2020

TXZ248>257-351-353-172100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
332 PM CDT Mon Mar 16 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-172100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
332 PM CDT Mon Mar 16 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories are possible along the Lower Texas Coast
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern Hidalgo County

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Extreme (D3) Drought would expand to cover all but the eastern sliver of northern Hidalgo County on March 17th. A local heavy rain event of more than 4 inches near McCook (southwestern portion) late on March 20th would briefly reduce drought by one category (to Severe, or D2) in the southwest corner of the area on March 24th, which would continue through the end of the month. The worsening conditions overall forced many dryland crops to a delayed spring planting.

Drought, Southern Hidalgo County

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Extreme (D3) Drought would expand to cover the western half of southern Hidalgo County on March 17th. A local heavy rain event of more than 4 inches near McCook (northwestern corner) late on March 20th would briefly reduce drought by one category (to Severe, or D2) in the northwest corner of the area on March 24th, which would continue through the end of the month. The worsening conditions overall forced many dryland crops to a delayed spring planting.

Drought, Brooks

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Extreme (D3) Drought would expand into southwestern Brooks County on March 17th, and continue through the end of the month. The rest of the county would remain at Extreme (D2) Drought, with the exception of a small sliver in the east-center portion of the county, which held at Moderate (D1) drought due to just enough rainfall from occasional rains that stretched into Kenedy County.

Drought, Jim Hogg

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Exceptional (D4) Drought developed in extreme western Jim Hogg County, with Extreme (D3) Drought expanding into all but the northeast sliver of the county on March 17th. D3 would cover that area as well - all courtesy of much above average temperatures, little to no rainfall, and periods of low afternoon humidity. Anecdotal evidence from the USDA Farm Services Extension office in Edinburg suggested continue water hauling for cattle ranches in the county.

Drought, Zapata

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Exceptional (D4) Drought developed in all but the extreme southern corner of Zapata County and northwest section (north of San Ygnacio) on March 17th, and would continue through month's end, expanding to all but the northwest corner which remained at Extreme (D3) levels.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883498, 883507, 883516, 883523, 883533.